Illinois, 2008

Tornado and Flash Flooding in Illinois, June 12 to 13, 2008

June 12 to 13, 2008 · NWS DVN · 25 events in 7 counties and zones

A strong cold front moved through eastern Iowa, northeast Missouri, and northern Illinois from June 12 through midday June 13 bringing very heavy rains of 1 to 5 inches, flash flooding, large hail, and damaging wind gusts to much of the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$555,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A strong cold front moved through eastern Iowa, northeast Missouri, and northern Illinois from June 12 through midday June 13 bringing very heavy rains of 1 to 5 inches, flash flooding, large hail, and damaging wind gusts to much of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 12, 2:39 AM CST, 10 hours 26 minutes earlier.

Area forecast discussion, Jun 12, 2:39 AM CST, 10 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
339 AM CDT THU JUN 12 2008

.SYNOPSIS...
STRONG COLD CORE STORM SYSTEM SPINNING ACROSS THE NORTHERN PLAINS
WILL PUSH A COLD FRONT THROUGH THE REGION TODAY AND TONIGHT.
TEMPERATURES CURRENTLY IN WESTERN ND IN THE UPPER 30S WITH MAXIMUM
TEMPERATURES YESTERDAY ONLY IN THE 40S IN MT. DEEP VORTEX WILL SEND
A SHORT WAVE ACROSS THE AREA SATURDAY AND SUNDAY BRINGING A CHANCE
OF SHOWERS OR THUNDERSTORMS. NORTHWEST FLOW ALOFT AND SURFACE HIGH
PRESSURE IN THE GREAT LAKES SHOULD PROVIDE THE REGION RATHER
COMFORTABLE JUNE WEATHER FOR MUCH OF NEXT WEEK. TOWARDS THE END OF
NEXT WEEK ZONAL FLOW ALOFT AND RETURNING SOUTHERLY FLOW WILL BRING
BACK A CHANCE OF THUNDERSTORMS.

&&

.SHORT TERM...TODAY AND TONIGHT
MASSIVE AREA OF THUNDERSTORMS DURING THE NIGHT FROM MN TO KS HAVE
WEAKENED SOME AND LESSENED IN COVERAGE. SEVERE THREAT HAS DIMINISHED
THIS MORNING BUT SOME STORMS PRODUCING HEAVY RAIN MAY STILL CAUSE
LOCAL FLASH FLOODING IN OUR NW CWA. WITH MCS WEAKENING AND COLD FRONT
STILL BACK IN WESTERN IOWA THIS SHOULD ALLOW FOR SOME SUNSHINE AND
DESTABILIZATION LATER TODAY. THUNDERSTORMS SHOULD RE-FIRE IN EASTERN
IOWA AND NORTHERN MO THIS AFTERNOON AND EVENTUALLY PUSH ACROSS IL
LATER THIS EVENING. WITH DEEP LAYER SHEAR IN PLACE AND STRONG WIND
FIELD SUPERCELLS SHOULD DEVELOP WITH THE POTENTIAL FOR A FEW
TORNADOES. THIS WILL UPSCALE TO A SQUALL LINE WITH DAMAGING WINDS
THE MAIN THREAT. SOME SIGNIFICANT WIND DAMAGE POSSIBLE. AS STORMS
INTENSIFY FLASH FLOOD THREAT ALSO INCREASES WITH PRECIPITABLE WATER
NEAR 2 INCHES. WILL CONTINUE FLASH FLOOD WATCH WITH POTENTIAL FOR
SEVERAL INCHES OF RAIN ESPECIALLY WHERE STORMS TRAIN.

.LONG TERM...FRIDAY THROUGH NEXT WEDNESDAY...
RAIN AND A FEW STORMS WILL END FROM NORTHWEST TO SOUTHEAST ACROSS
THE CWA ON FRIDAY. THEN DEEP VORTEX WILL SHIFT TO THE NORTHEAST AND
SEND A SHORT WAVE INTO THE MIDWEST THIS WEEKEND BRINGING A CHANCE OF
STORMS. THE NORTHERN CWA LOOKS TO HAVE THE BEST CHANCES WHERE COLDER
AIR ALOFT AND STEEP LAPSE RATES WILL PRESIDE. NOT LOOKING AT
SIGNIFICANT RAIN WITH THIS EVENT AS MOISTURE WILL BE RATHER LIMITED.

MUCH OF NEXT WEEK LOOKS DRY AND COMFORTABLE FOR JUNE STANDARDS. WITH
NORTHWEST FLOW ALOFT AND SURFACE HIGH PRESSURE PARKED OVER THE GREAT
LAKES EXPECT BELOW NORMAL TEMPERATURES WITH DRY WEATHER. MAXIMUM
TEMPERATURES SHOULD BE IN THE 70S WITH MINIMUMS IN THE 50S. LATE
NEXT WEEK ZONAL FLOW ALOFT WILL SET UP WITH SOUTHERLY FLOW RETURNING
INCREASING MOISTURE...BRINGING BACK A CHANCE OF THUNDERSTORMS.

..HAASE..

&&

.AVIATION...
STORMY PATTERN EXPECTED IN THE REGION THROUGH THE FORECAST PERIOD
TODAY.  STORMS WEST OF THE MISSISSIPPI RIVER HAVE BEEN WEAKENING
EARLY THIS MORNING...BUT ARE EXPECTED TO REENERGIZE LATER TODAY
ALONG AND WEST OF THE MISSISSIPPI. IMPACTS TO AVIATION WILL BE
DIRECTLY RELATED TO THIS THUNDERSTORM ACTIVITY WITH ASSOCIATED
IFR-MSVR CIGS AND VSBYS. WOLF

&&

.HYDROLOGY...
LITTLE CHANGE ON THE HYDRO SCENE OVERNIGHT WITH RAIN DEVELOPING AS
EXPECTED.  RIVER FORECASTS ISSUED EARLIER THIS EVENING INCLUDED
24-HR RAINFALL AMOUNTS OF 1.25 TO 1.75 INCHES ON THE IOWA SIDE OF
THE RIVER...AND THIS FORECAST LOOKS ABOUT ON TRACK.  WITH LITTLE
SOIL MOISTURE CAPACITY AND RIVERS AND CREEKS ALREADY HIGH...HAVE
BEEN QUICKER TO PULL THE TRIGGER ON FLASH FLOOD WARNINGS FOR THE
NORTHWEST PART OF THE CWA.  WILL NEED TO WATCH THE AREA OF
CONVECTION OVER NORTHWEST MO AND SEE WHAT THAT BRINGS LATER THIS
MORNING.  WOLF

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR
     BENTON-BUCHANAN-CEDAR-DELAWARE-DUBUQUE-IOWA-JACKSON-
     JOHNSON-JONES-LINN.

     FLASH FLOOD WATCH FROM 9 AM CDT THIS MORNING THROUGH FRIDAY
     MORNING FOR CLINTON-DES MOINES-HENRY IA-JEFFERSON-KEOKUK-
     LEE-LOUISA-MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

IL...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR JO DAVIESS.

     FLASH FLOOD WATCH FROM 9 AM CDT THIS MORNING THROUGH FRIDAY
     MORNING FOR CARROLL-MERCER-ROCK ISLAND-STEPHENSON-WHITESIDE.

MO...NONE.

&&

HAASE/WOLF
Hazardous weather outlook, Jun 12, 3:59 AM CST, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
459 AM CDT THU JUN 12 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-131000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
459 AM CDT THU JUN 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A POTENTIALLY SIGNIFICANT SEVERE WEATHER AND FLASH FLOOD EVENT IS
EXPECTED TODAY INTO TONIGHT ACROSS THE OUTLOOK AREA. THE MORE
SUNSHINE AND INSTABILITY THAT OCCURS THE GREATER THE SEVERE RISK.
THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS GREATER THAN
70 MPH...BUT A COUPLE OF TORNADOES AND LARGE HAIL IS ALSO POSSIBLE.
IN ADDITION ...HEAVY RAINS OF AT LEAST 1 TO 3 INCHES IN A SHORT
PERIOD OF TIME WILL CAUSE SERIOUS FLASH FLOODING. THIS AMOUNT OF
RAIN MAY EITHER AGGRAVATE OR WORSEN RIVER FLOODING THAT IS ALREADY
AT RECORD LEVELS AT SOME LOCATIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF A FEW THUNDERSTORMS SATURDAY AND SUNDAY
MAINLY NORTH OF INTERSTATE 80. SEVERE WEATHER IS NOT ANTICIPATED.

MODERATE TO MAJOR FLOODING WILL CONTINUE ON THE MISSISSIPPI RIVER
WITH MODERATE TO RECORD FLOODING ON MANY EASTERN IOWA AND NORTHWEST
ILLINOIS TRIBUTARY RIVERS. DETAILED INFORMATION CAN BE FOUND IN THE
LATEST FLOOD STATEMENT PRODUCT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ESPECIALLY THIS AFTERNOON AND
EVENING.

HAASE

In the hours before

Local storm report, Jun 12, 9:06 AM CST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1006 AM CDT THU JUN 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 AM     HEAVY RAIN       4 SW VAN HORNE          41.97N 92.15W
06/12/2008  M2.54 INCH       BENTON             IA   TRAINED SPOTTER

            24 HOUR RAINFALL ENDING AT 9 AM.

1003 AM     FLASH FLOOD      4 SW VAN HORNE          41.97N 92.15W
06/12/2008                   BENTON             IA   TRAINED SPOTTER

            PRARIE CREEK IS WELL OUT OF ITS BANKS BY ABOUT 3 FEET. IS
            FLOODING SEVERL NEARBY CROP FIELDS.

&&

LE
Local storm report, Jun 12, 9:20 AM CST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1020 AM CDT THU JUN 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 AM     HAIL             CHARLOTTE               41.96N 90.47W
06/12/2008  M1.00 INCH       CLINTON            IA   LAW ENFORCEMENT

&&

MIKEZ
Local storm report, Jun 12, 11:29 AM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1229 PM CDT THU JUN 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     HEAVY RAIN       2 WNW CEDAR RAPIDS      41.98N 91.70W
06/12/2008  M1.00 INCH       LINN               IA   TRAINED SPOTTER

            SINCE 12 PM. STILL RAINING. STORM TOTAL NOW 4.05 INCHES.

&&
Local storm report, Jun 12, 12:11 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
111 PM CDT THU JUN 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HEAVY RAIN       W NORWAY                41.90N 91.93W
06/12/2008  M1.48 INCH       BENTON             IA   TRAINED SPOTTER

            TOTAL RAINFALL FROM 7 AM TILL NOW. STILL RAINING.

&&

MIKEZ
Local storm report, Jun 12, 12:30 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
130 PM CDT THU JUN 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HEAVY RAIN       3 NNW CEDAR RAPIDS      42.02N 91.70W
06/12/2008  M1.39 INCH       LINN               IA   TRAINED SPOTTER

            1.39 INCHES IN THE LAST 90 MINUTES. 12 HOUR TOTAL 4.48.

&&

LE
Local storm report, Jun 12, 12:39 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
139 PM CDT THU JUN 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 PM     HAIL             PRESTON                 42.05N 90.40W
06/12/2008  M0.50 INCH       JACKSON            IA   TRAINED SPOTTER

            SPOTTER ALSO REPORTED HEAVY RAIN AND ESTIMATED 40 TO 50
            MPH WINDS.

&&

MIKEZ

The radar

The Quad Cities radar (KDVN), 76 km away, was scanning. The volume nearest the first event began at 19:03 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 7 hail, 2 flash flood, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Jo Daviess

When
June 12, 1:05 PM CST
Where
Jo Daviess County, 2.13 mi SSE of Derinda Center
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.220, -90.170

Wind gusts estimated to be 60 mph blew down some three inch diameter tree branches south of Derinda Center, IL at 2:05 pm June 12.

Hail, Stephenson

When
June 12, 2:10 PM CST
Where
Stephenson County, 0.8 mi NW of Freeport to 2.62 mi NE of Freeport Albertus Ar
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.287, -89.632

Golf ball-sized hail fell along Highway 20 just south of Freeport, IL at 3:10 pm June 12.

Thunderstorm Wind, Stephenson

When
June 12, 2:10 PM CST
Where
Stephenson County, 0.72 mi NE of Freeport to 2.62 mi NE of Freeport Albertus Ar
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
42.287, -89.609

Wind gusts estimated to be 65 mph blew down some 12 inch diameter tree limbs and caused structural damage to some buildings along Highway 20 south of Freeport, IL around 3:10 pm June 12.

Hail, Stephenson

When
June 12, 2:15 PM CST
Where
Stephenson County, 0.42 mi SW of Ridott
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
42.297, -89.477

Tennis ball to baseball-sized hail fell in Ridott, IL at 3:15 pm June 12. This report was relayed by a law enforcement official.

Thunderstorm Wind, Stephenson

When
June 12, 2:15 PM CST
Where
Stephenson County, 1.58 mi SSW of Freeport to 1.25 mi WNW of Freeport Albertus Ar
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.259, -89.631

Wind gusts estimated to be 60 mph blew down some 3 to6 inch diameter branches on Lamm Road near Freeport, IL at 3:15 pm June 12.

Hail, Stephenson

When
June 12, 2:17 PM CST
Where
Stephenson County, 2.1 mi SE of Winneshiek
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.309, -89.520

Golf ball-sized hail fell about 3 miles west northwest of Ridott, IL at 3:17 pm June 12.

Hail, Stephenson

When
June 12, 2:20 PM CST
Where
Stephenson County, 0.69 mi S of Rock City
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
42.410, -89.470

Quarter to baseball-sized hail fell in Rock City, IL at 3:20 pm June 12.

Hail, Whiteside

When
June 12, 5:16 PM CST
Where
Whiteside County, 2.06 mi W of Ustick
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.880, -90.040

Nickel-sized hail fell west of Ustick, IL at 6:16 pm June 12.

Thunderstorm Wind, Carroll

When
June 12, 5:20 PM CST
Where
Carroll County, 2.74 mi ESE of Thomson to 2.35 mi SW of Ideal
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.960, -90.049

Wind gusts estimated to be 65 mph blew down a large tree on Thomson Road just east of Thomson, IL around 6:20 pm June 12.

Thunderstorm Wind, Carroll

When
June 12, 5:25 PM CST
Where
Carroll County, 0.6 mi SE of Milledgeville
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.963, -89.773

Wind gusts estimated to be 65 mph blew down about six 8 to 10 inch diameter tree limbs in Milledgeville, IL at 6:25 pm June 12.

Thunderstorm Wind, Carroll

When
June 12, 6:00 PM CST
Where
Carroll County, 0.59 mi SSE of Milledgeville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.963, -89.774

Wind gusts estimated to be 60 mph blew down some two inch diameter tree branches in Milledgeville, IL at 7:00 pm June 12.

Tornado, Rock Island

When
June 12, 6:26 PM CST
Where
Rock Island County, 1.02 mi WNW of Taylor Ridge
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Reported by
Law Enforcement
Coordinates
41.387, -90.687

A tornado was spotted by a law enforcement official about one mile west of Taylor Ridge, IL at 7:26 pm June 12.

Hail, Mercer

When
June 12, 6:40 PM CST
Where
Mercer County, New Boston
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
41.170, -91.000

Nickel-sized hail fell in New Boston, IL at 7:40 pm June 12.

Hail, Rock Island

When
June 12, 6:40 PM CST
Where
Rock Island County, 0.86 mi NW of Blackhawk State Park
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.480, -90.580

Dime-sized hail fell in Rock Island, IL at 7:40 pm June 12. Very heavy rain and minor street flooding was also observed.

Thunderstorm Wind, Rock Island

When
June 12, 6:47 PM CST
Where
Rock Island County, 1.7 mi ESE of Moline
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
41.490, -90.490

Wind gusts estimated to be 65 mph blew down several trees and power lines in Moline, IL at 7:47 pm June 12.

Flash Flood, Rock Island

When
June 12, 6:50 PM CST to June 13, 5:00 AM CST
Where
Rock Island County, 2.15 mi NNW of Illinois City to 1.19 mi WSW of Illinois City
Cause
Heavy Rain
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
41.428, -90.919

Heavy rain resulted in flash flooding across much of Rock Island County during the evening of June 12. In Andalusia, IL, ten inches of flood waters covered all the streets in town. The town received about 3.5 inches of rain in an hour. In Moline, IL, flash flood waters about two feet deep stranded some concert goers in the parking lot of the I Wireless Center. Also, the 500 block of 1st Street and the 500 to 1100 blocks of 4th Street were closed due to sink holes. In downtown Rock Island, IL, most of the streets were flooded with the flood waters about 1 foot deep. Near Illinois City, IL, County Road 59 was washed out downhill from the Loud Thunder Forest Preserve entrance. In Milan, IL, flash flooding forced the closure of numerous roads, including Route 67 and 4th Street W between 1st Avenue and 10th Avenue.

Thunderstorm Wind, Stephenson

When
June 12, 9:50 PM CST
Where
Stephenson County, 0.81 mi W of Pearl City to 0.2 mi ENE of Pearl City
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.271, -89.846

Wind gusts estimated to be 60 mph blew some tree limbs down onto some wires along Goldmine Road near Pearl City, IL at 10:50 pm June 12.

Thunderstorm Wind, Stephenson

When
June 12, 9:50 PM CST
Where
Stephenson County, Pearl City
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.270, -89.830

Wind gusts estimated to be 65 mph were observed in Pearl City, IL at 10:50 pm June 12.

Thunderstorm Wind, Stephenson

When
June 12, 9:58 PM CST
Where
Stephenson County, 0.33 mi SSE of Pearl City
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.266, -89.828

Wind gusts estimated to be 60 mph blew down some 4 to 6 inch diameter branches in Pearl City, IL at 10:58 pm June 12.

Flash Flood, Jo Daviess

When
June 12, 10:00 PM CST to June 13, 10:00 AM CST
Where
Jo Daviess County, 1.82 mi NE of North Hanover to 1.72 mi NE of North Hanover
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.320, -90.257

Heavy rains caused rapid rises of the Apple River during the late evening of June 12 and morning hours of June 13. The Apple river overflowed its banks and was covering W Lone Street just west of Elizabeth, IL around 11:00 pm June 12. The flash flood waters began to recede around mid morning June 13.

Thunderstorm Wind, Bureau

When
June 12, 10:35 PM CST
Where
Bureau County, 1.48 mi NNW of Sheffield
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.370, -89.740

Wind gusts estimated to be 65 mph were blew down a tree just north of Sheffield, IL at 11:35 pm June 12.

Thunderstorm Wind, Bureau

When
June 12, 10:35 PM CST
Where
Bureau County, 0.36 mi N of Manlius
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.455, -89.669

Wind gusts estimated to be 65 mph blew down a tree in Manlius, IL at 11:35 pm June 12.

Thunderstorm Wind, Whiteside

When
June 12, 10:35 PM CST
Where
Whiteside County, 0.52 mi E of Sterling
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.800, -89.690

A 60 mph wind gust was measured in Sterling, IL at 11:35 pm June 12.

Thunderstorm Wind, Whiteside

When
June 12, 10:35 PM CST
Where
Whiteside County, 0.97 mi WSW of Sterling Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
AWOS
Coordinates
41.743, -89.696

A 64 mph wind gust was measured by the Automated Weather Observing System (AWOS) at the Whiteside County Airport about 4 miles south of Sterling, IL at 11:35 pm June 12.

Thunderstorm Wind, Bureau

When
June 12, 10:38 PM CST
Where
Bureau County, 0.69 mi S of New Bedford
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.510, -89.720

Wind gusts estimated to be 70 mph blew down several trees in New Bedford, IL at 11:38 pm June 12.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyThe tornado archive for Illinois, 2008Warnings in Illinois, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117313, 117237, 117266, 117238, 117262, 117239, 117223, 117220, 117270, 117321, 117273, 117696, 117228, 117234, 117279, 117359, 117299, 117328, 117342, 117350, 117275, 117302, 117325, 117340, 117305.